Yep, rash at the application site is one of the most common side effects of the birth control patch, according to the manufacturers of all three brands.
Rash anywhere else on the body is possible, but not common.
A rash after applying the patch is usually caused by a mild reaction to the adhesive that keeps the patch in place. Some people may be more sensitive to it than others.
Putting the patch over damp, already irritated, or broken skin can make a rash and irritation more likely.
In some people, a rash can be a reaction to the hormones in the patch.
Here are some things that can help:
- Remove the patch and apply a new patch to a different part of the body.
- Wash the affected area with mild soap and water, then rinse thoroughly and pat dry.
- Apply a cold compress to soothe soreness and itching.
- Use an over the counter (OTC) cortisone cream or other anti-itch cream.
- Take an OTC antihistamine if the itch is severe.
- Try an OTC pain reliever to help with soreness.
Side effects are always a possibility when you take hormones, but not everyone experiences them. Many people who use the patch only experience mild side effects, if any.
Some other possible side effects of the patch include:
- sore breast or chest tissue
- mood changes
- menstrual cramps
- breakthrough bleeding and spotting
A rash from the patch should clear up within a couple of days.
Other side effects typically disappear once your body gets used to the new hormones, usually within 2 to 3 months.
Here are some things that can help you deal while you wait it out:
- Follow the instructions for maximum results and minimal side effects.
- Rotate the locations where you apply the patch each week to prevent skin irritation.
- Sip ginger tea or eat a couple of pieces of candied ginger to help with nausea.
- Take an OTC anti-nausea medication.
- Use a cold compress on your forehead for headaches.
- Use a heating pad to relieve period cramps.
- Take a pain reliever to help with headache, cramps, and breast tenderness.
- Wear a supportive bra or compressive top during the day and a comfortable bra or top to bed to minimize movement.
- Get enough sleep to help keep headaches and mood swings in check.
- Drink plenty of water to avoid dehydration, which can cause or worsen headaches.
- Try some light stretching or exercise to relieve cramps and improve your mood.
See a doctor or other healthcare professional if your rash is severe and affects other parts of your body or doesn’t improve within a few days.
For other side effects, talk to a healthcare professional if your symptoms are interfering with your day-to-day life or don’t improve within 2 to 3 months.
Nope. A rash from the birth control patch isn’t an emergency, just an annoyance.
That said, all medications do carry some risks, so it’s good to know the warning signs just in case.
The birth control patch can slightly increase your risk of complications like:
- blood clots
- heart attack
- liver tumors
See a healthcare professional immediately if you have:
- sudden vision changes, like blurriness or blindness
- severe chest pain or pressure
- leg pain that doesn’t go away
- sudden, severe headache that’s not like your usual headaches
- leg or arm numbness or weakness
- trouble speaking or breathing
- severe abdominal pain
- yellowing of the eyes or skin
A rash is one of the most common side effects of the birth control patch. While annoying and uncomfortable, it’s generally NBD. It usually clears up within a few days and can be treated with home remedies and the help of an OTC cream or pill.
Adrienne Santos-Longhurst is a Canada-based freelance writer and author who has written extensively on all things health and lifestyle for more than a decade. When she’s not holed-up in her writing shed researching an article or off interviewing health professionals, she can be found frolicking around her beach town with husband and dogs in tow or splashing about the lake trying to master the stand-up paddle board.